Georgia, 2006

Hail and Damaging Winds in Georgia, August 4, 2006

August 4, 2006 · NWS FFC · 19 events in 15 counties and zones

12 thunderstorm wind, 3 hail, 3 lightning, 1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$497,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 4, 1:38 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 4, 1:38 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT FRI AUG 4 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
A HEAT ADVISORY REMAINS IN EFFECT FOR THE REST OF THE AFTERNOON...
HOWEVER THIS SHOULD BE THE LAST ONE FOR A WHILE. THE MODELS CONTINUE
TO SHOW A WEAK COLD FRONT MOVING INTO CENTRAL GA BY EARLY SATURDAY.
THIS WILL CAUSE A BREAK IN THE HI TEMPS FOR THE WEEKEND DUE TO
INCREASED CLOUDINESS AND POPS. TEMPS WILL STILL BE IN THE UPPER 80S
TO MID 90S BUT THE HEAT INDEX VALUES SHOULD BE BELOW ADVISORY
CRITERIA. THE CURRENT RADAR TREND SHOWS SCATTERED THUNDERSTORMS
BEGINNING TO DEVELOP IN CENTRAL GA ASSOCIATED WITH A SURFACE
TROUGH. DIURNALLY INDUCED INSTABILITY INDICES ARE MARGINAL THIS
AFTERNOON WITH CAPES IN THE 2500 TO 3000 J/KG RANGE AND LIS FROM
-3 TO -5. ALSO VERY HIGH PWS FROM 2 TO 2.5 INCHES EXIST OVER GA.
THE SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH
AND CENTRAL GA THROUGH THIS EVENING AS THE COLD FRONT APPROACHES.
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS
AND FREQUENT LIGHTNING THE MAIN HAZARDS. HEAVY RAIN WILL BE
LIKELY IN THE STRONGER STORMS DUE TO THE SLOW MOVEMENT TO THE
SOUTH AT 5 TO 10 MPH. WILL INCREASE POPS SLOWLY THROUGH THE
WEEKEND WITH THE FRONTAL SYSTEM REMAINING THE DOMINATE SYNOPTIC
FEATURE.

.LONG TERM...(MONDAY THROUGH FRIDAY)
THE BIGGEST THREAT IN THE LONG TERM SEAMS TO BE WHERE T.S. CHRIS IS
GOING TO GO. RIGHT NOW CHRIS IS FORECAST TO STAY WELL AWAY FROM GA
AS IT MOVES INTO THE GULF THROUGH EARLY NEXT WEEK. IT IS ALSO
EXPECTED TO CONTINUE TO WEAKEN AS IT MOVES WESTWARD. THE SURFACE AND
UPPER RIDGE WEAKEN IN THE SHORT TERM AND THEN STRENGTHENS AGAIN NEXT
WEEK AS IT CONTINUES TO HANG AROUND THE THE SERN U.S. WITH THIS IN
MIND WILL CONTINUE WITH DIURNAL SHRA/TSRA THROUGH DAY 7 WITH TEMPS
IN THE UPPER 80S AND 90S.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         75  91  74  89 /  20  30  30  30
ATHENS          74  94  73  88 /  20  40  30  30
GAINESVILLE     73  90  73  86 /  30  40  20  30
ROME            74  94  74  92 /  20  30  20  30
COLUMBUS        77  94  76  93 /  20  30  30  20
MACON           74  94  74  93 /  30  40  30  20
PEACHTREE CITY  71  91  72  89 /  20  30  30  20
CARTERSVILLE    70  94  72  89 /  20  30  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR BALDWIN...BANKS...
BARROW...BIBB...BLECKLEY...BUTTS...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HOUSTON...JACKSON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MADISON...MONROE...MONTGOMERY...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PEACH...PULASKI...PUTNAM...SCHLEY...
SUMTER...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...
WALTON...WARREN...WASHINGTON...WHEELER...WILCOX...WILKES...WILKINSON.

&&

16
Hazardous weather outlook, Aug 4, 10:12 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1112 AM EDT FRI AUG 4 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1112 AM EDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. ALSO...HEAT INDEX VALUES ABOVE 100 DEGREES THIS AFTERNOON.

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WILL
WEAKEN TODAY AS A SURFACE COLD FRONT MOVES OUT OF THE TENNESSEE
VALLEY AND INTO NORTH GEORGIA LATE THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAIN. ALSO...HEAT INDEX VALUES WILL
RANGE FROM 100 TO 110 DEGREES THIS AFTERNOON.

.DISCUSSION...
AS THE SURFACE COLD FRONT NEARS GEORGIA THIS AFTERNOON...THE
ATMOSPHERE OVER THE REGION WILL BECOME UNSTABLE. CAPE VALUES ARE
EXPECTED TO RANGE FROM 2000 TO 2500 THIS AFTERNOON ALONG WITH
LIFTED INDICES OF -2 TO -4. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AFTER 1 PM AND CONTINUE INTO THE NIGHT. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING
DAMAGING WINDS ALONG WITH HEAVY RAIN.

ALSO...SURFACE DEW POINTS IN THE LOW TO MID 70S COMBINING WITH
AFTERNOON HIGH TEMPERATURES OF 95 TO 102 WILL PUSH HEAT INDEX
VALUES OVER 100. THE HIGHEST HEAT INDEX VALUES WILL BE ACROSS MUCH
OF CENTRAL AND NORTHEAST GEORGIA WHERE A HEAT ADVISORY IS IN EFFECT.
SEE THE LATEST STATEMENTS ON THE HEAT ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 4, 2:05 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT FRI AUG 4 2006

GAZ097-109-041930-
305 PM EDT FRI AUG 4 2006

...SIGNIFICANT WEATHER ALERT FOR HALF INCH HAIL AND 40 MPH WINDS IN
EASTERN DODGE AND SOUTHERN LAURENS COUNTIES UNTIL 330 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CHAUNCEY...MOVING SOUTH AT
10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE HALF INCH
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH
AS IT MOVES OUT OF LAURENS COUNTY INTO SOUTHEASTERN DODGE COUNTY
THROUGH 330 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CHAUNCEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.

The radar

The Robins AFB radar (KJGX), 64 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 hail, 3 lightning, 1 strong wind. Local standard time, as filed.

Hail, Laurens

When
August 4, 2:14 PM EST to 2:34 PM EST
Where
Laurens County, Cedar Grove
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -82.883

The Laurens County Emergency Management Director reported penny-sized hail.

Thunderstorm Wind, Treutlen

When
August 4, 2:15 PM EST
Where
Treutlen County, Gillis Springs
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -82.483

The Treutlen County Emergency Management Director reported that one tree was down on Georgia Highway 56 near Gillis Springs.

Thunderstorm Wind, Wheeler

When
August 4, 2:25 PM EST to 2:42 PM EST
Where
Wheeler County, 4 mi N of Alamo
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
EMERGENCY MANAGER
Coordinates
32.200, -82.783

The Wheeler County Emergency Management Director reported that thunderstorm downburst winds blew down well over a dozen trees across the northern part of the county. More than 12 trees were down four miles north of Alamo on Snow Hill Road and more than six trees were down in the north part of Alamo.

Thunderstorm Wind, Montgomery

When
August 4, 3:20 PM EST to 3:30 PM EST
Where
Montgomery County, 1 mi NW of Alston
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.100, -82.500

The Montgomery County Emergency Management Director reported that more than six trees were down in the Alston area. One power line was also down in the area as a result of the downed trees.

Thunderstorm Wind, Toombs

When
August 4, 3:35 PM EST to 3:45 PM EST
Where
Toombs County, 6 mi SW of Lyons
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.133, -82.383

The Toombs County Emergency Management Director reported that two trees were down on Aim Wells Road just off U.S. Highway 1.

Lightning, Toombs

When
August 4, 3:46 PM EST
Where
Toombs County, Cedar Crossing
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.122, -82.331 (the zone’s center; the record gives no point)

The Toombs County Emergency Management Director reported that lightning struck and set a barn on fire off Georgia Highway 56 near Cedar Crossing.

Thunderstorm Wind, Jackson

When
August 4, 4:28 PM EST to 4:30 PM EST
Where
Jackson County, Center
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.050, -83.417

The Jackson County Emergency Management Director reported that a portion of a tin roof was blown off a home.

Thunderstorm Wind, Fannin

When
August 4, 4:45 PM EST
Where
Fannin County, 4 mi NE of Mineral Bluff
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
34.950, -84.217

The public reported that one tree was blown down near the intersection of Georgia Highway 60 and Curtis Switch Road.

Thunderstorm Wind, Dade

When
August 4, 4:51 PM EST to 4:53 PM EST
Where
Dade County, Head River
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -85.500

The Dade County Emergency Management Director reported that a thunderstorm downburst caused minor structural damage to a commercial building in the southern portion of the county.

Thunderstorm Wind, Whitfield

When
August 4, 5:20 PM EST
Where
Whitfield County, Dalton
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
34.767, -84.950

The Daily Citizen of Dalton reported that a tree fell on a power line on Dug Gap Battle Road. This resulted in a power outage to the North Georgia Trade and Convention Center during an ongoing soccer game.

Thunderstorm Wind, Jackson

When
August 4, 6:15 PM EST to 6:16 PM EST
Where
Jackson County, Braselton
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.117, -83.767

The Jackson County Emergency Management Director reported that thunderstorm winds blew a tree down onto a home causing some structural damage to the property.

Thunderstorm Wind, Dawson

When
August 4, 6:20 PM EST
Where
Dawson County, 5 mi WSW of Dawsonville
Measured
35 kt (40 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
34.383, -84.200

The public reported that two to three trees were blown down. Wind gusts were estimated at 35 to 40 mph. Pea-sized hail was also reported.

Hail, De Kalb

When
August 4, 6:25 PM EST to 6:35 PM EST
Where
De Kalb County, Stone Mtn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.800, -84.167

The public observed up to 10 minutes of penny-sized hail in the Stone Mountain and Stone Mountain Park area.

Thunderstorm Wind, De Kalb

When
August 4, 6:25 PM EST to 6:28 PM EST
Where
De Kalb County, Stone Mtn
Measured
52 kt (60 mph) estimated gust
Property damage
$225,000
Reported by
PARK/FOREST SERVICE
Coordinates
33.800, -84.167

The Stone Mountain Public Safety Office reported that a thunderstorm downburst caused extensive damage to trees, campers, and vehicles in part of the Stone Mountain Park. More than 50 trees were blown down. A number of the downed trees fell on campers and vehicles in the area, some of which were destroyed when the large trees fell on the property.

Hail, Forsyth

When
August 4, 6:43 PM EST to 6:46 PM EST
Where
Forsyth County, 3 mi N of Cumming
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.250, -84.150

The public observed penny-sized hail.

Thunderstorm Wind, Jasper

When
August 4, 7:05 PM EST to 7:11 PM EST
Where
Jasper County, Monticello
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.300, -83.683

The Jasper County 911 Center reported that a couple of trees were blown down on the east side of town. One tree was down on Georgia Highway 16 and another on Georgia Highway 212.

Strong Wind, Douglas

When
August 4, 7:10 PM EST to 7:20 PM EST
Where
Douglas forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
TRAINED SPOTTER
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

A trained spotter reported that an outflow boundary from earlier thunderstorms, which decayed in the northwest part of Georgia, resulted in wind gusts to over 45 mph for a 20-minute period. One tree was blown down and a number of leaves were stripped from trees as a result of the wind. There were no thunderstorms or precipitation anywhere near the area at the time.

Lightning, Gwinnett

When
August 4, 7:33 PM EST
Where
Gwinnett County, Suwanee
Property damage
$150,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that lightning struck a home on Calm Water Creek. The resulting fire caused extensive damage to the attic and roof of the home. Smoke and water damage was extensive throughout the home. The home was declared uninhabitable as a result of the incident.

Lightning, Gwinnett

When
August 4, 8:26 PM EST
Where
Gwinnett County, Buford
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that a home on Goldmist Drive was struck by lightning and set on fire. Considerable damage was noted to the attic and one room. The home was declared uninhabitable resulting in the displacement of three people.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531177, 5531178, 5531179, 5531180, 5531181, 5531182, 5531188, 5531183, 5531189, 5531255, 5531252, 5531257, 5531184, 5531185, 5531186, 5531187, 5531256, 5531253, 5531254.